Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 31, NWS Wichita, KS

November 7, 20108 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 7, 2010, 3:41 AM CST for 8 counties in Kansas. It took effect at Nov 7, 2010, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2010, 3:41 AM CST (09:41 UTC)
In effect from
Nov 7, 2010, 12:00 PM CST
Expired
Nov 7, 2010, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3493 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WWUS73 KICT 070941
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
341 AM CST SUN NOV 7 2010


KSZ032-033-047-048-050-067-082-091-080000-
/O.NEW.KICT.WI.Y.0031.101107T1800Z-101108T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
341 AM CST SUN NOV 7 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* TIMING...OF THIS ADVISORY IS THIS AFTERNOON THROUGH EARLY THIS
  EVENING. 

* WINDS...THIS AFTERNOON WILL BE STRONG OUT OF THE SOUTH AROUND 30 TO
  35 MPH...WITH GUSTS TO NEAR 40 TO 45 MPH.

* IMPACTS...DRIVING MAY BE DIFFICULT...ESPECIALLY ALONG EAST-WEST
  ORIENTED ROADWAYS AND IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

BILLINGS
2 follow-up statements
587 
WWUS73 KICT 072138
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CST SUN NOV 7 2010

KSZ032-033-047-048-050-067-082-091-080000-
/O.CON.KICT.WI.Y.0031.000000T0000Z-101108T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
338 PM CST SUN NOV 7 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING.

* TIMING...OF THIS ADVISORY IS UNTIL EARLY THIS EVENING.

* WINDS...THIS AFTERNOON WILL BE FROM THE SOUTH AROUND 30 MPH WITH
  GUSTS NEAR 40 MPH.

* IMPACTS...DRIVING MAY BE DIFFICULT...ESPECIALLY ALONG EAST-WEST
  ORIENTED ROADWAYS...SUCH AS I-70 AND HIGHWAY 400...AND IN HIGH
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND OR
GUSTS OF 46 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY IN HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ES
569 
WWUS73 KICT 072350
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CST SUN NOV 7 2010

...STRONG SOUTH WINDS WILL CONTINUE TO WEAKEN THIS EVENING...

KSZ032-033-047-048-050-067-082-091-080100-
/O.EXP.KICT.WI.Y.0031.000000T0000Z-101108T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
550 PM CST SUN NOV 7 2010

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

AS THE EVENING PROGRESSES...THE WINDS WILL FALL INTO A 15 TO 20
MPH RANGE. THEREFORE...THE WIND ADVISORY WILL EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 7, 3:18 AM CST, 23 minutes earlier.

Area forecast discussion, Nov 7, 3:18 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CST SUN NOV 7 2010

.DISCUSSION...
MAIN FORECAST CONCERN WINDS AND RELATIVE HUMIDITIES TODAY AND
THEIR EFFECT ON FIRE DANGER.

SYNOPSIS:
A DEEPLY AMPLIFIED TROUGH IS LOCATED ALONG THE EASTERN SEABOARD. ON
THE OTHER SIDE OF THE COUNTRY...AN UPPER LEVEL DISTURBANCE IS
SITUATED OVER SOUTHERN CALIFORNIA.  RIDGING IS IN PLACE ACROSS THE
PLAINS. CLOSER TO HOME...THE CENTRAL PLAINS ARE SITTING SMACK
BETWEEN A LOW DEEPENING OVER EASTERN COLORADO AND A HIGH OVER THE
SOUTHEASTERN US.  THIS HAS KEPT SOUTHERLY WINDS IN PLACE
OVERNIGHT...AND KEEPING OVERNIGHT LOWS A LOT WARMER THAN PREVIOUS
NIGHTS.

TODAY - MONDAY:
OVERALL THIS PERIOD WILL BE THE WARMEST OF THE FORECAST AS UPPER
LEVEL RIDGING BUILDS IN AND WARM AIR ADVECTION IMPACTS THE REGION.
AT THE SURFACE...TROUGHING ALONG THE LEE OF THE ROCKIES WILL
CONTINUE TO DEEPEN...INCREASING THE PRESSURE GRADIENT ACROSS
KANSAS.  THIS STRONG PRESSURE GRADIENT WILL IN TURN ALLOW
SOUTH/SOUTHWESTERLY WINDS TO BE STRONG-VERY STRONG...ESPECIALLY
ACROSS CENTRAL AND WESTERN PORTIONS OF SOUTH CENTRAL KANSAS  THIS
AFTERNOON AND MONDAY.  WITH MIXING TO NEAR 900MB...TEMPERATURES WILL
SURGE INTO THE MID 70S...AND WINDS WILL APPROACH AND EXCEED WIND
ADVISORY CRITERIA.  HAVE GONE AHEAD AND ISSUED A WIND ADVISORY FOR
AREAS MAINLY ALONG AND WEST OF HIGHWAY 14 FOR THIS
AFTERNOON(18Z-00Z).

GOING RIGHT ALONG WITH THE PREVIOUS SECTION...THE STRONG WINDS...AND
MIXING WILL DROP DEWPOINTS AND THUS RELATIVE HUMIDITIES INTO THE
15-25 PERCENT RANGE THIS AFTERNOON. THE COMBINATION OF THESE
CONDITIONS AND NEAR 100 PERCENT CURED FUEL IN CENTRAL KANSAS...WILL
PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE EXTREME CATEGORY.
HAVE KEPT THE RED FLAG WARNING IN PLACE AND EXTENDED IT SOUTH INTO
RENO COUNTY THIS AFTERNOON AS WELL.

TUESDAY - WEDNESDAY:
THE FIRST WEATHER SYSTEM OF THE FORECAST PERIOD WILL APPROACH AND
IMPACT THE AREA THIS PERIOD.  AN UPPER LEVEL DISTURBANCE WILL ROTATE
AROUND A BROAD UPPER LEVEL TROUGH IN PLACE ACROSS THE WESTERN
CONUS.  THIS WAVE WILL PUSH A FRONT THROUGH THE AREA TUESDAY NIGHT
AND WEDNESDAY.  FOR MOST OF THE AREA THIS FRONT WILL BE LITTLE MORE
THAN A WIND SHIFT...HOWEVER...AS IT REACHES BETTER MOISTURE ALONG
THE MISSOURI/KANSAS BORDER...CHANCES FOR PRECIPITATION WILL
INCREASE.  HAVE INCLUDED SLIGHT CHANCES OF PRECIPITATION FOR
WEDNESDAY ACROSS SOUTHEASTERN KANSAS. TEMPERATURES AHEAD OF THE FRONT
ON TUESDAY WILL REMAIN ABOVE NORMAL...BUT WILL QUICKLY BE KNOCKED
BACK DOWN TO NEAR NORMAL...LOW 60S...FOR WEDNESDAY.

THURSDAY - SATURDAY:
AS WITH PREVIOUS FORECASTS...THIS PERIOD REMAINS THE MOST
ACTIVE...AND MOST UNCERTAIN.  MODEL SOLUTIONS CONTINUE TO VARY WITH
THE PROGRESSION OF ANOTHER DISTURBANCE ROTATING AROUND THE UPPER
LEVEL TROUGH.  ALL GUIDANCE IS INDICATING A STRONG STORM SYSTEM WILL
APPROACH THE REGION THURSDAY...HOWEVER...BEYOND THAT GUIDANCE
DIVERGES.  THE GFS IS THE MOST PROGRESSIVE WITH THE SYSTEM WHILE THE
ECMWF REMAINS THE SLOWEST.  ALL OTHER GUIDANCE IS SOMEWHERE IN THE
MIDDLE.  FEEL THAT THE GFS IS STILL A LITTLE TO QUICK...BUT THE
ECMWF AND GFS HAVE BEEN CONTINUING TO TREND TOWARDS EACH OTHER
SOME...AND FEEL MIDDLE OF THE ROAD SOLUTION IS BEST.  WITH THESE
DISCREPANCIES HAVE KEPT CHANCE POPS IN THE FORECAST THURSDAY THROUGH
FRIDAY NIGHT.  CONFIDENCE REMAINS SOMEWHAT HIGH THAT THE AREA WILL
RECEIVE PRECIPITATION DURING THIS TIME PERIOD...BUT LOCATION AND
TIMING CONTINUE TO REMAIN THE UNKNOWN FACTORS.

TEMPERATURES WILL CONTINUE TO COOL DURING THIS PERIOD.  WITH CLOUDY
SKIES AND PRECIPITATION...HIGHS WILL STRUGGLE TO REACH THE LOW TO
MID 50S FOR FRIDAY AND SATURDAY.  DO NOT FEEL HOWEVER...THAT
TEMPERATURES WILL BE COOL ENOUGH FOR THIS PRECIPITATION TO BE
FROZEN.  HAVE KEPT RAIN SHOWERS AND ISOLATED THUNDERSTORMS IN THE
FORECAST...ALTHOUGH SOME PORTIONS OF WESTERN KANSAS AND NEBRASKA
COULD POSSIBLY SEE SOME SNOW.

BILLINGS

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CONDITIONS REMAIN VFR. SOUTHERLY WINDS CONTINUE ACROSS THE REGION
DURING THE NEXT 24 HOURS. THEY WILL BECOME GUSTY FROM 15Z TODAY
THROUGH 08.00Z...REACHING GUSTS TO 25 KNOTS.

COOK

&&

.FIRE WEATHER...

FIRE WEATHER...
EXTREME GRASSLAND FIRE DANGER WILL BE PRESENT ACROSS MUCH OF CENTRAL
KANSAS THIS AFTERNOON.  WITH THE STRONG PRESSURE GRADIENT...MIXING
WILL ALLOW VERY STRONG WINDS AND TEMPERATURES AND DEWPOINTS TO MIX
OUT.  THIS WILL CAUSE HUMIDITIES TO DROP INTO THE 15-25 PERCENT RANGE
DURING THE AFTERNOON.  THESE CONDITIONS COMBINED WITH 100 PERCENT
CURED FUELS WILL ALLOW ANY FIRE THAT STARTS TO GET OUT OF CONTROL
VERY QUICKLY.  BARTON AND RUSSELL COUNTIES WILL HAVE THE HIGHEST
GRASSLAND FIRE DANGER VALUES. A RED FLAG WARNING IS IN PLACE FOR
MUCH OF KANSAS INCLUDING CENTRAL KANSAS.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  46  73  49 /   0   0   0   0
HUTCHINSON      73  45  73  48 /   0   0   0   0
NEWTON          73  46  72  49 /   0   0   0   0
ELDORADO        74  46  74  49 /   0   0   0   0
WINFIELD-KWLD   73  47  74  51 /   0   0   0   0
RUSSELL         76  43  75  45 /   0   0   0   0
GREAT BEND      75  43  75  45 /   0   0   0   0
SALINA          75  46  74  49 /   0   0   0   0
MCPHERSON       73  45  73  48 /   0   0   0   0
COFFEYVILLE     73  48  74  51 /   0   0   0   0
CHANUTE         72  47  74  50 /   0   0   0   0
IOLA            72  46  73  50 /   0   0   0   0
PARSONS-KPPF    72  47  73  50 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
KSZ032-033-047>053-067-068.

WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
KSZ032-033-047-048-050-067-082-091.

&&
Hazardous weather outlook, Nov 6, 4:57 PM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT SAT NOV 6 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
457 PM CDT SAT NOV 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE COMBINATION OF GUSTY SOUTH WINDS OF 20 TO 30 MPH...LOW RELATIVE
HUMIDITY AND DRY GRASS FUELS WILL CAUSE A VERY HIGH GRASSLAND FIRE
DANGER ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 35 MPH...LOW RELATIVE
HUMIDITY AND DRY GRASS FUELS WILL PRODUCE AN EXTREME GRASSLAND FIRE
DANGER FOR ALL OF CENTRAL KANSAS SUNDAY AFTERNOON. MEANWHILE A VERY
HIGH FIRE DANGER EXISTS FOR SOUTH-CENTRAL AND SOUTHEAST KANSAS
SUNDAY AFTERNOON.

A VERY HIGH GRASSLAND FIRE DANGER WILL CONTINUE ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEASTERN KANSAS MONDAY AFTERNOON. A VERY HIGH
FIRE DANGER WILL ALSO CONTINUE TUESDAY AFTERNOON ACROSS EXTREME
EAST CENTRAL KANSAS.

STRONG THUNDERSTORMS...CAPABLE OF HAIL LESS THAN 1 INCH DIAMETER AND
WINDS AROUND 50 MPH ARE POSSIBLE THURSDAY NIGHT AND FRIDAY OVER
PRIMARILY SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.